Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2011, 10:14 PM CDT for Jones County, South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2011, 10:14 PM CDT (03:14 UTC)
- Expired
- Jun 24, 2011, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:35 PM CDT | TSTM WND DMG | 15 W Murdo, SD | SEMI BLOWN OVER ON INTERSTATE 90 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
304
WUUS53 KABR 250314
SVRABR
SDC075-250415-
/O.NEW.KABR.SV.W.0055.110625T0314Z-110625T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 PM CDT FRI JUN 24 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 9 MILES NORTHWEST OF OKATON...OR 17 MILES WEST OF
MURDO...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OKATON AROUND 1025 PM CDT...
MURDO AROUND 1035 PM CDT...
WESTOVER AROUND 1045 PM CDT...
DRAPER AROUND 1050 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 210.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4372 10079 4382 10093 4381 10097 4384 10100
4383 10102 4387 10108 4407 10105 4398 10037
4374 10034 4372 10050 4376 10060 4371 10069
TIME...MOT...LOC 0314Z 282DEG 32KT 4397 10099
WIND...HAIL 60MPH <.75IN
$$
HINTZ2 follow-up statements
150
WWUS53 KABR 250348
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 PM CDT FRI JUN 24 2011
SDC075-250415-
/O.CON.KABR.SV.W.0055.000000T0000Z-110625T0415Z/
JONES SD-
1048 PM CDT FRI JUN 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN JONES
COUNTY UNTIL 1115 PM CDT...
AT 1045 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DRAPER...OR 5 MILES EAST OF MURDO...MOVING EAST AT 35 MPH.
IN ADDITION...AT 1035 PM CDT A SEMI TRUCK WAS BLOWN OVER AT MILE
MARKER 175 IN JONES COUNTY...OR ROUGHLY 15 MILES WEST OF
MURDO...WITH THIS STORM.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
JONES COUNTY.
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 177 AND 209.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4372 10079 4375 10080 4376 10084 4382 10093
4381 10097 4384 10102 4406 10100 4398 10038
4374 10034 4372 10051 4376 10060 4371 10069
TIME...MOT...LOC 0347Z 282DEG 32KT 4391 10059
WIND...HAIL 60MPH <.75IN
$$
HINTZ084
WWUS53 KABR 250414
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 PM CDT FRI JUN 24 2011
SDC075-250425-
/O.EXP.KABR.SV.W.0055.000000T0000Z-110625T0415Z/
JONES SD-
1114 PM CDT FRI JUN 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JONES COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4372 10079 4375 10080 4376 10084 4382 10093
4381 10097 4384 10102 4406 10100 4398 10038
4374 10034 4372 10051 4376 10060 4371 10069
TIME...MOT...LOC 0415Z 282DEG 32KT 4386 10025
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:55 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 24, 8:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 855 PM CDT FRI JUN 24 2011 .UPDATE... CURRENTLY MCS TAKING SHAPE ACROSS WESTERN SD...WITH DISCRETE SUPERCELLS ASSOCIATED WITH DEVELOPING LINE. EXPECT LINE TO HOLD TOGETHER ALTHO LATEST RUC SHOWS AN ABSENCE OF A DEVELOPING 850HPA JET OVERNIGHT. CONCERN WILL TURN FROM CHC OF SEVERE TO POTENTIAL OF HEAVY RAIN IN A SHORT PERIOD OF TIME FOR THE SWOLLEN MO RIVER AREAS. CURRENT KUDX 88D ESTIMATED 1HR RAINFALL IS FROM 1.00 TO 1.50 INCHES. UPDATED ZONES A BIT EARLIER TO ACCOUNT FOR TSTORM WATCH BOX...BUT ALL IN ALL CURRENT ZONES IN FINE CONDITION AND ONLY HOURLY TEMP/DWPT/WIND TWEAKS HAVE BEEN NECESSARY. UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE POTENTIAL FOR SEVERE STORMS OVER THE NEXT COUPLE OF DAYS WILL BE THE MAIN FORECAST CHALLENGE. A BROAD UPPER LEVEL TROF OVER THE PAC NW WILL SLOWLY TRACK EASTWARD THROUGH THE SHORT TERM. THIS TROF...ALONG WITH LLM WILL RESULT IN THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN PLAINS THROUGH SUNDAY NIGHT. AS OF 19Z A VIGOROUS SHORT WAVE IS TRACKING ACROSS WYOMING. THIS SHORT WAVE WILL INTERACT WITH MODERATE INSTABILITY ACROSS THE WESTERN DAKOTAS TO RESULT IN THUNDERSTORM DEVELOPMENT. CU IS BEGINNING TO DEVELOP OVER THE BLACK HILLS WITH ADDITIONAL CU DEVELOPING FARTHER WEST OVER WYOMING. WITH AN ESE STORM MOTION...BELIEVE WHEN CONVECTION DEVELOPS OVER THE BLACK HILLS...THEY SHOULD CLIP THE SW CWA. MODELS ARE SHOWING DECENT CAPE VALUES IN THE HAIL GROWTH REGION WHICH SPC HAS PICKED UP ON BY INCREASING THEIR DAY 1 HAIL OUTLOOK. WHILE PCPN SHOULD EXIT THE CWA BY 12Z SATURDAY...A FEW MODELS ARE KEEPING CONVECTION ACROSS THE EASTERN CWA THROUGH AT LEAST 15Z. SINCE THIS IS NOT ENTIRELY IMPOSSIBLE WILL INCREASE POPS TO A LOW END CHANCE FOR THE EASTERN CWA. BY LATE IN THE AFTERNOON ON SATURDAY...A STRONGER MID LEVEL SHORT WAVE IS EXPECTED TO TRACK ACROSS THE REGION. WHILE THE SURFACE BOUNDARY WILL BE SOMEWHAT ILL- DEFINED...THERE WILL BE DECENT LIFT AND INSTABILITY TO RESULT IN STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THERE IS SOME TIMING ISSUES BETWEEN THE NAM12 AND THE GFS WITH THIS SHORT WAVE...WITH THE NAM BEING THE SLOWER OF THE TWO. WILL MAINTAIN HIGH END CHANCE POPS ESPECIALLY FOR THE WESTERN HALF OF THE CWA BEGINNING AT 18Z. CONVECTIVE PARAMETERS INCREASE SIGNIFICANTLY ON SUNDAY AHEAD OF A COLD FRONTAL BOUNDARY. MODELS ARE IN A FAIR AGREEMENT WITH THE A FRONTAL BOUNDARY BRING DRAPED ACROSS NE ND AND SOUTHWESTWARD TO SW SD AROUND 18Z. DECENT MOISTURE CONVERGENCE ALONG THE FRONT WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH SOME THUNDERSTORMS. ADD INTO THE MIX GOOD 0-1 KM SHEAR VECTOR VALUES AND A HIGH SIGNIFICANT TOR PARAMETER LEADS THIS FORECAST TO SUGGEST TORNADOES COULD BE POSSIBLE SUNDAY AFTERNOON. WHILE NOT MENTIONED IN THIS FORECAST PACKAGE...WILL SUGGEST LATER FORECAST SHIFT CONSIDER ADDING SEVERE MENTION SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY THE OPERATIONAL MODELS AND GFS ENSEMBLES ARE IN PRETTY GOOD AGREEMENT THROUGH THE LONG TERM ACROSS THE UNITED STATES. AFTER AN UPPER LEVEL LOW PRESSURE TROUGH PUSHES THROUGH ON MONDAY...THE LARGE UPPER LEVEL HIGH PRESSURE AREA ACROSS THE SOUTHERN US WILL EXPAND NORTHWARD INTO THE CENTRAL US INTO THE MIDDLE OF THE WEEK. WILL KEEP IN THE SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE CWA FOR MONDAY AS THE UPPER LEVEL TROUGH MOVES ACROSS. MONDAY AND TUESDAY WILL BE THE LAST BELOW NORMAL TEMPERATURE DAYS ACROSS THE CWA AS SURFACE HIGH PRESSURE OUT WEST SLIDES ACROSS THE REGION. AS THIS MOVES EAST...WARMER AIR WILL RETURN FOR WEDNESDAY AND THURSDAY AS THE UPPER LEVEL HIGH PRESSURE AREA BUILDS OVER THE REGION. THE WARMER AIR ALOFT WILL CAP OFF MUCH OF THE CWA FOR BOTH WEDNESDAY AND THURSDAY FOR ANY THUNDERSTORM ACTIVITY. TEMPERATURES WILL RISE TO ABOVE NORMAL WEDNESDAY AND THURSDAY INTO THE UPPER 80S TO THE LOWER 90S AND MAYBE EVEN WARMER WITH MOSTLY CLEAR SKIES. THE MODELS CONTINUE TO SHOW A STRONG UPPER LEVEL LOW PRESSURE TROUGH COMING OFF THE PACIFIC AND UP THE WESTERN SIDE OF THE CENTRAL US RIDGE. THIS WILL BRING A CHANCE OF THUNDERSTORMS FOR MAINLY THURSDAY NIGHT INTO EARLY FRIDAY ACROSS THE CWA. A COLD FRONT BEHIND THIS TROUGH AXIS WILL ALSO BRING COOLER TEMPERATURES FOR FRIDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS DEVELOPING MCS ACROSS WESTERN SD WILL CONTINUE TO TREK EASTWARD INTO THE KPIR AND KMBG AERODROMES WITHIN THE NEXT COUPLE OF HOURS. CURRENTLY HAVE VCTS MENTION IN KMBG/KPIR TERMINAL FCSTS AND WILL NEED TO AMEND ONCE TIME OF ARRIVAL IS A BIT MORE CERTAIN. HAVE HELD OFF ON MENTION OF TSRA IN THE KABR AND KATY TERMINAL UNTIL NEAR OR SHORTLY AFTER 06Z AND AGAIN WILL TWEAK ONCE TIME OF ARRIVAL BECOMES MORE CERTAIN. ONCE LINE MOVES THROUGH RESPECTIVE TAF SITES...EXPECTING CIGS TO CLIMB WITH NO WEATHER THEN EXPECTED FOR THE REMAINDER OF THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...SD LONG TERM...MOHR AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 5:57 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 557 AM CDT FRI JUN 24 2011 SDZ003-004-009-015-016-033>036-045-048-051-251100- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 557 AM CDT FRI JUN 24 2011 /457 AM MDT FRI JUN 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING...MAINLY ALONG AND WEST OF THE MISSOURI RIVER. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE EACH OF THESE TWO DAYS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING ALONG AND WEST OF THE MISSOURI RIVER VALLEY. MNZ039-046-SDZ005>008-010-011-017>023-037-251100- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 557 AM CDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...PRIMARILY ALONG AND WEST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE EACH OF THESE TWO DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Special weather statement, Jun 24, 10:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1003 PM CDT FRI JUN 24 2011 SDZ045-250345- JONES- 1003 PM CDT FRI JUN 24 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN JONES COUNTY UNTIL 1045 PM CDT... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CAPA...OR 19 MILES NORTHEAST OF KADOKA...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE OKATON...MURDO...WESTOVER AND DRAPER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 45 min |
| Jun 24, 11:25 PM CDT | Flash Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Jun 25, 3:33 PM CDT | Flash Flood Watch | ABR | Brown, Buffalo, Campbell, Corson, Day, Dewey and 15 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.